Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 91, NWS Nashville, TN

June 24, 20184 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 24, 2018, 4:24 PM CDT for 4 counties in Tennessee. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2018, 4:24 PM CDT (21:24 UTC)
Expired
Jun 24, 2018, 4:42 PM CDT
In force
18 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cumberland County, TN, Fentress County, TN, Overton County, TN, Putnam County, TN

The radar

The Nashville radar (KOHX), 119 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 782 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
782 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

582 
WUUS54 KOHX 242124
SVROHX
TNC035-049-133-141-242200-
/O.NEW.KOHX.SV.W.0091.180624T2124Z-180624T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
424 PM CDT SUN JUN 24 2018

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southeastern Overton County in Middle Tennessee...
  Northwestern Cumberland County in Middle Tennessee...
  Southeastern Putnam County in Middle Tennessee...
  Southwestern Fentress County in Middle Tennessee...

* Until 500 PM CDT.

* At 423 PM CDT, a severe thunderstorm was located near Monterey, or
  11 miles east of Cookeville, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Crossville, Monterey and Clarkrange. 

This includes Interstate 40 between mile markers 292 and 317.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3615 8544 3631 8533 3618 8492 3594 8508
TIME...MOT...LOC 2123Z 298DEG 22KT 3620 8531 

HAIL...1.00IN
WIND...60MPH
 
$$

Rose
1 follow-up statement
510 
WWUS54 KOHX 242142
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
442 PM CDT SUN JUN 24 2018

TNC035-049-133-141-242152-
/O.CAN.KOHX.SV.W.0091.000000T0000Z-180624T2200Z/
Overton TN-Cumberland TN-Putnam TN-Fentress TN-
442 PM CDT SUN JUN 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OVERTON...
NORTHWESTERN CUMBERLAND...SOUTHEASTERN PUTNAM AND SOUTHWESTERN
FENTRESS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3615 8544 3631 8533 3618 8492 3594 8508
TIME...MOT...LOC 2141Z 298DEG 22KT 3615 8518 

$$

Rose

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:31 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 24, 2:31 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
231 PM CDT Sun Jun 24 2018

.DISCUSSION...

Short term models are starting to line up a bit better for the
convective potential this evening and overnight. Existing
convection off to the west is associated with the strong upper
shortwave trough, and has additional development to the east along
a warm front. A few isolated to scattered thunderstorms will be
possible in the warm sector over the mid state this afternoon, but
chances will increase later this afternoon and evening as the
upper shortwave moves eastward across KY. CAMs want to develop a
MCV and bring it eastward and slightly southward, and looks to
impact northern zones during the evening and overnight hours. The
question will be how far south the extent of convection will
develop, but it at least looks like areas around and north of I-40
will see stronger convection per CAM consensus.

Any stronger thunderstorms that develop will have the potential
for damaging winds and even some hail late in the afternoon and
into the early overnight hours. Low level shear profiles are
somewhat decent, so cant rule out an isolated tornado as well.
After sunset, MUCAPE values do fall a bit, however around midnight
shear values will increase slightly as the upper trough axis will
be passing through the region and upper trough just off to our
north. At this time, the 850mb LLJ will increase to around 30
knots, which doesn't seem like much, however should be enough to
help sustain convection with the upper low and provide additional
moisture to the system. PWAT values are very high, showing around
2 inches this evening through the morning Monday, and current
dewpoints are in the low to mid 70s looking at obs. The MCV will
be moving relatively quick, but with deep moisture, high freezing
levels, and evenly distributed CAPE per model soundings, heavy
rain will be a threat overnight especially in the northwest zones.
Any training or slower moving convection will increase the threat
of flooding tonight through the early morning Monday.

Monday morning will see the upper low and MCV move off to the
east, but should still be impacting the northern Plateau Monday
morning. There may be some trailing showers and storms, but models
mostly have drier conditions moving in from west to east Monday.
Ridging looks to build in late Monday through early Wednesday, so
expecting mainly a diurnal shower and thunderstorm threat Tuesday
afternoon/early evening.

Wednesday looks to have another upper trough move east across the
Midwest, and drag a cold front through the mid state. Timing is a
little off between models, so kept chance pops in for now during
the day Wednesday. By Thursday, the trough moves off quickly and
upper ridging/high pressure moves in just as fast. Diurnal
convection cant be ruled out, but temperatures will be on the rise
as the impacts of upper ridging are felt. Current forecast has
highs in the low to mid 90s Thursday through Sunday, with isolated
afternoon showers and thunderstorms possible each day.

&&

.AVIATION...
18Z TAF DISCUSSION.

CKV/BNA/MQY/CSV...On average, VFR to IFR ceilings expected with
MVFR vsbys associated with impacts of shwrs/tstms. Several adms
possible thru TAF period, especially 24/22Z-25/18Z onward. Went
close to consensus model reasoning. Iso shwrs/tstm expected thru
24/22Z so will mention VCTS development at actual terminals as
hard to predict actual terminal area impacts but believe
potential in VCTS will at least exist. An initial round of
shwrs/tstms should develop around 24/23Z CKV to 25/02Z CSV, with
general impacts to terminal operations for around a 3 hour period.
Model consensus is pointing out the potential of a couple hrs
break after this. Air mass will continue to be unstable enough
to support continued potential of VCTS. After this, expect an
area of shwrs/tstms to approach NW portions of mid state approaching
25/06Z and move slowly SEWD across the mid state thru 25/18Z with
persistent light to mdt shwrs and iso tstm expected at terminals.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      72  89  73  92  74 /  70  50  10  40  30
Clarksville    71  87  72  90  73 /  70  50  10  40  20
Crossville     68  82  67  85  69 /  50  60  20  30  30
Columbia       72  88  72  91  72 /  60  40  10  40  30
Lawrenceburg   71  88  71  90  72 /  50  30  10  30  20
Waverly        72  89  72  91  73 /  50  30  10  20  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......31
AVIATION........Barnwell
Hazardous weather outlook, Jun 24, 10:31 AM CDT, 5 hours 53 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Nashville TN
1031 AM CDT Sun Jun 24 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-251015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
1031 AM CDT Sun Jun 24 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Some strong to severe thunderstorms are possible across Middle
Tennessee this afternoon and evening. Main concern with any
strong to severe thunderstorms that do develop will be strong
to damaging winds. However large hail and the formation of
a tornado or two can not totally be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few strong to severe thunderstorms will be possible across
Middle Tennessee through Monday afternoon. Main concern with
any strong to severe thunderstorms that do develop will be
strong to damaging winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening and
possibly once again on Monday.

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

31

In the hours before

Special weather statement, Jun 24, 2:06 PM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Nashville TN
206 PM CDT SUN JUN 24 2018

TNZ031>033-241945-
Putnam TN-Overton TN-Jackson TN-
206 PM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OVERTON...SOUTHEASTERN
JACKSON AND CENTRAL PUTNAM COUNTIES UNTIL 245 PM CDT...

At 205 PM CDT, Doppler radar was tracking an area of strong
thunderstorms centered over Cookeville, moving northeast at 35 mph.

Dime size hail, wind gusts up to 50 mph, brief heavy rainfall, and
frequent cloud to ground lightning strikes will be possible with
these storms.

Locations impacted include...
Cookeville, Livingston, Algood, Monterey, Baxter, Crawford, Burgess
Falls State Park, Rickman and Cummins Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with theses storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3636 8515 3620 8509 3607 8547 3608 8550
      3608 8554 3606 8558 3604 8558 3604 8560
      3616 8569 3639 8554
TIME...MOT...LOC 1904Z 239DEG 33KT 3614 8555

31
Special weather statement, Jun 24, 2:23 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Nashville TN
223 PM CDT SUN JUN 24 2018

TNZ075-077-241945-
Coffee TN-Bedford TN-
223 PM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COFFEE AND
SOUTHEASTERN BEDFORD COUNTIES UNTIL 245 PM CDT...

At 223 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tullahoma, or 9 miles northeast of Lynchburg, moving east at 20 mph.

Dime size hail, winds in excess of 40 mph, frequent cloud to ground
lightning strikes, and brief heavy rainfall will be possible with
this storm.

Locations impacted include...
Tullahoma, Normandy, Raus and Arnold AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3536 8625 3537 8628 3538 8625 3539 8628
      3540 8626 3541 8625 3541 8629 3538 8633
      3536 8633 3537 8634 3546 8636 3551 8615
      3535 8608 3536 8616 3535 8616 3536 8618
      3534 8620 3535 8623 3534 8626
TIME...MOT...LOC 1921Z 256DEG 17KT 3541 8629

31
Special weather statement, Jun 24, 2:46 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Nashville TN
246 PM CDT SUN JUN 24 2018

TNZ034-066-242030-
Cumberland TN-Fentress TN-
246 PM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CUMBERLAND AND
SOUTHWESTERN FENTRESS COUNTIES UNTIL 330 PM CDT...

At 245 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Fairfield Glade, or 10 miles north of Crossville,
moving southeast at 30 mph.

Dime size hail, winds in excess of 40 mph, frequent cloud to ground
lightning strikes, and brief heavy rainfall will be possible with
this storm.

Locations impacted include...
Fairfield Glade, Crab Orchard, Slate Springs and Clarkrange.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3590 8471 3587 8473 3606 8516 3624 8503
      3620 8491 3618 8490 3615 8491 3613 8487
      3608 8483 3610 8482 3609 8480 3605 8479
      3600 8472 3591 8468
TIME...MOT...LOC 1944Z 293DEG 27KT 3610 8500

31
Special weather statement, Jun 24, 3:40 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Nashville TN
340 PM CDT SUN JUN 24 2018

TNZ031-033-242115-
Overton TN-Jackson TN-
340 PM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OVERTON AND
SOUTHEASTERN JACKSON COUNTIES UNTIL 415 PM CDT...

At 340 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gainesboro, moving east at 35 mph.

Dime size hail, winds in excess of 40 mph, frequent cloud to ground
lightning strikes, and brief heavy rainfall will be possible with
this storm.

Locations impacted include...
Gainesboro, Rickman, Cummins Falls State Park and Standing Stone
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3624 8532 3624 8542 3628 8547 3628 8545
      3630 8546 3630 8550 3629 8549 3628 8551
      3626 8551 3626 8553 3624 8553 3624 8566
      3637 8574 3643 8552 3641 8550 3643 8549
      3645 8542
TIME...MOT...LOC 2039Z 265DEG 29KT 3633 8563

31
Special weather statement, Jun 24, 3:49 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Nashville TN
349 PM CDT SUN JUN 24 2018

TNZ066-242130-
Cumberland TN-
349 PM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUMBERLAND COUNTY UNTIL
430 PM CDT...

At 348 PM CDT, Doppler radar was tracking a strong thunderstorm over
Crossville, moving northeast at 25 mph.

Dime size hail, winds in excess of 40 mph, frequent cloud to ground
lightning strikes, and brief heavy rainfall will be possible with
this storm.

Locations impacted include...
Crossville, Fairfield Glade, Crab Orchard, Lake Tansi, Cumberland
Mountain State Park and Slate Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3582 8502 3596 8516 3614 8494 3615 8493
      3616 8491 3613 8487 3608 8483 3610 8482
      3609 8480 3605 8479 3600 8472 3599 8472
TIME...MOT...LOC 2047Z 230DEG 20KT 3595 8502

31
Local storm report, Jun 24, 4:17 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
417 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             8 NE COOKEVILLE         36.24N  85.40W
06/24/2018  E0.50 INCH       OVERTON            TN   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED IN RICKMAN.

&&

EVENT NUMBER OHX1800180

MR3

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:46 PM CDTSevere Thunderstorm WarningOHXWayne29 min
Jun 23, 8:01 PM CDTTornado WarningOHXWayne29 min
Jun 23, 8:52 PM CDTAreal Flood AdvisoryOHXWayne3 hr
Jun 23, 8:55 PM CDTTornado WarningOHXLawrence, Wayne35 min
Jun 23, 9:28 PM CDTTornado WarningOHXLawrence, Wayne32 min
Jun 23, 9:38 PM CDTFlash Flood WarningOHXLawrence, Wayne3 hr
Jun 23, 11:23 PM CDTFlash Flood WarningOHXWayne3 hr
Jun 24, 12:40 PM CDTSpecial Weather StatementOHXCumberland35 min
Jun 24, 1:59 PM CDTSpecial Weather StatementOHXMarshall31 min
Jun 24, 2:06 PM CDTSpecial Weather StatementOHXOverton, Putnam39 min
Jun 24, 2:23 PM CDTSpecial Weather StatementOHXCoffee22 min
Jun 24, 2:46 PM CDTSpecial Weather StatementOHXCumberland44 min
Jun 24, 3:40 PM CDTSpecial Weather StatementOHXJackson35 min
Jun 24, 3:49 PM CDTSpecial Weather StatementOHXCumberland41 min
Jun 24, 4:04 PM CDTSevere Thunderstorm WarningOHXOverton, Putnam26 min
Jun 24, 4:30 PM CDTSpecial Weather StatementOHXFentress, Overton, Pickett30 min
Jun 24, 4:45 PM CDTSpecial Weather StatementOHXJackson, Overton30 min
Jun 24, 6:45 PM CDTSpecial Weather StatementOHXSumner30 min
Jun 24, 6:50 PM CDTSpecial Weather StatementOHXBedford25 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.